Colorado, 2017

High Wind in Colorado, March 5 to 6, 2017

March 5 to 6, 2017 · NWS GJT · 7 events in 7 counties and zones

A strong cold front tracked through the area and produced substantial wind gusts in some western Colorado valleys and mountains.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong cold front tracked through the area and produced substantial wind gusts in some western Colorado valleys and mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 5, 10:41 AM MST, 19 minutes earlier.

Area forecast discussion, Mar 5, 10:41 AM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1041 AM MST Sun Mar 5 2017

.UPDATE...
Issued at 1040 AM MST Sun Mar 5 2017

Latest models were hitting the southern and central Colorado
mountains harder with the initial surge of moisture this
afternoon ahead of the approaching Pacific storm. Therefore,
decided to boost snow accumulations over these areas. Warm
temperatures initially will limit amounts, except for areas above
9000 to 9500 feet. In coordination with neighboring Colorado
offices, decided to hoist snow and blowing snow advisories for
remaining mountain areas. Accumulations may fall a bit shy of
criteria, but felt that impacts due to blowing snow resulting from
strong winds necessitated expanding highlights. Gave some thought
to limiting advisories to areas above 9000 feet, but cold front
comes through tonight causing snow levels to lower to valley
bottoms which may confuse the message. Consequently, made mention
of best accumulations in the higher elevations. Despite overlap,
left wind advisories untouched to avoid giving the impression
that strong winds are no loner expected.

&&

.SHORT TERM...(Today through Monday)
Issued at 440 AM MST Sun Mar 5 2017

Temperatures are currently running 10 to 15 degrees warmer than
what was observed 24 hours ago at most locations around the
forecast area. The reason for this is warm air advection ahead of
an approaching cold front. According to surface analysis and IR
satellite image the front is currently moving into the Great Basin
states towards Utah and Colorado.

As the front moves closer to the forecast area expect southerly
winds to increase to advisory level at many locations. These winds
will be gusty with gusts to 55 mph in the lower elevations and
gusts up to 75 mph over the mountains. Due to these strong and
gusty winds we have issued wind advisories which are in effect
from 10 AM MST through 11 PM MST this evening. The cold front
itself is expected to pass over the forecast area tonight and will
support showers this afternoon with isolated thunderstorms
possible north of I-70. Snow will begin to accumulate over the
mountains tonight with total accumulations of 4 to 8 inches.
Winter Weather Advisories are also in effect from 8 PM MST this
evening through 2 PM MST Monday afternoon for the Elkhead and Park
Mountains as well as the Flat Tops.

.LONG TERM...(Monday night through Saturday)
Issued at 440 AM MST Sun Mar 5 2017

Cold west northwesterly flow will fill in behind the departing
storm system on Monday. This will result in pretty chilly
temperatures around the forecast area Monday night. For example
Gunnison has a forecast low Monday night of 6 degrees, 15 degrees
at Durango and 14 degrees at Aspen. Temperatures will moderate and
even warm a few degrees beginning Tuesday as dry zonal flow sets
up across Utah and Colorado. This dry zonal flow will keep the
area dry and mild through at least Friday morning. The 0000Z ECMWF
and 0600Z GFS20 both produce a possibility of precipitation
beginning Friday afternoon last into the weekend as a trough of
low pressure sags to the south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 953 AM MST Sun Mar 5 2017

VFR conditions will prevail at all terminals through late morning
and early afternoon. Southwesterly winds will strengthen through
the day, with gusts upwards of 40mph possible later in the
afternoon. Ceilings will steadily lower this afternoon as a cold
front approaches from the west. Anticipate MVFR ceiling heights by
late afternoon lasting through the overnight, with occasional IFR
heights during and after FROPA between 04z and 10z. VIS will
eventually lower as precipitation moves into terminal locations
after 04z. A notable wind shift will occur as the front crosses
the region; southwesterly winds will shift westerly and eventually
northwesterly. The front will pass KVEL first around 04z, GJT
around 07z, and will make it through EGE, ASE, and TEX by 09z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Wind Advisory until 11 PM MST this evening for COZ001>014-
     017>023.

     Winter Weather Advisory from 2 PM this afternoon to 6 PM MST
     Monday for COZ009-012.

     Winter Weather Advisory from 2 PM this afternoon to noon MST
     Monday for COZ018-019.

     Winter Weather Advisory from 8 PM this evening to 6 PM MST
     Monday for COZ004-010-013.

UT...Wind Advisory until 11 PM MST this evening for UTZ022>025-
     027>029.

&&

UPDATE...NL
SHORT TERM...Larry
LONG TERM...Larry
AVIATION...MAC
Hazardous weather outlook, Mar 5, 3:07 AM MST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
307 AM MST Sun Mar 5 2017

COZ001>014-017>023-UTZ022>025-027>029-061015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
307 AM MST Sun Mar 5 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Strong gusty southerly winds are expected to develop today ahead
of an approaching storm system. An associated cold front will move
through tonight into Monday bringing rain and snow to many areas.
Accumulating snow is expected for the mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow will continue to accumulate in the mountains through Monday
afternoon. By Tuesday, conditions will start to improve as high
pressure builds in.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Lower Yampa River Basin

When
March 5, 11:00 AM MST to 3:00 PM MST
Where
Lower Yampa River Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Wind gusts of 40 to 50 mph were measured across the area with a peak gust of 59 mph reported at the Dragon Road automated station.

High Wind, Central Yampa River Basin

When
March 5, 12:30 PM MST to 11:00 PM MST
Where
Central Yampa River Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Wind gusts of 50 to 60 mph were measured across the area with a peak gust of 65 mph reported at the Great Divide automated station.

High Wind, Southwestern San Juan Mountains

When
March 5, 5:00 PM MST to 10:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Measured
91 kt (105 mph) measured gust
Reported by
Mesonet
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Wind gusts of 70 to 80 mph were measured across the area with a peak gust of 105 mph on Eagle Mountain.

High Wind, Roan and Tavaputs Plateaus

When
March 5, 7:00 PM MST to 10:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Wind gusts of 50 to 70 mph were measured across the area with a peak gust of 77 mph on Highway 139 at the top of Douglas Pass.

High Wind, Gore and Elk Mountains/Central Mountain Valleys

When
March 5, 9:00 PM MST to 11:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Wind gusts 45 to 55 mph were measured across the area with a peak gust of 78 mph at The Crown RAWS station.

High Wind, Debeque to Silt Corridor

When
March 5, 9:00 PM MST to 11:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Sustained winds 25 to 35 mph were measured across the area with a peak wind gust of 59 mph reported at the Rifle airport.

High Wind, Grand Valley

When
March 6, 1:00 AM MST to 2:00 AM MST
Where
Grand Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Wind gusts 40 to 50 mph were measured across the area with a peak gust of 60 mph reported northwest of Mack.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688000, 687995, 687986, 687988, 687983, 687993, 688001.